So after each bad asthma exacerbation or flare-up, I feel compelled to write something about the recovery phase that follows. You would think that after going through this process more than a hundred times, that I would get use to it. You learn to deal with it a little better, but you never get used to it.
Better in some ways, and worse in others, the anatomy of this recovery is pretty typical. So far, this is how it’s been going……
Dyspnea : As with most of my post hospital recovery periods, days 5 and 6 have been the hardest to deal with in terms of being short of breath. I was breathing well for the first couple days after being discharged from the hospital, but then my dyspnea levels gradually crept back up again. Yesterday it was unbearable. A mixture of bronchospasm ,air-trapping, stomach bloating and humid weather, I felt like I was suffocating . I’m not sure what today will bring, but I hope things turn around soon as I’m starting to get to really tired of this.
Steroid Withdrawals : This time around they’ve been fairly mild. No major psychosis, just some mild muscle cramps, acne and mood swings. The main reason Ive been spared this time, is because my maximum dose in the hospital was only 60 mg per day. In previous hospitalizations, Ive been on as high as 300-500 mg per day, which can lead to weeks of intense withdrawals and even the potential to re-exacerbate. I have to thank Dr Wenzel for this one. She’s been pretty much able to prove, that high doses of steroids don’t do much for someone with my type of asthma. Currently on my taper, I’m down to 30mg.
Opiate Withdrawals: Next to the bouts of severe breathlessness, the worst problem Ive had to deal with this time, are opiate withdrawal symptoms. While I was in the hospital, I received a lot of IV narcotics for my dyspnea. And because I was on a ventilator this time, I received even more than I normally do. I was getting them almost every hour for the first 4 days and then about every 2-3 hours for the last 3 days. That figures out to more than 100 doses of intravenous Dilaudid and/or Fentanyl. That’s a lot of opiates to put in your body in just a 7 day period. And since I don’t take any of these more potent morphine-like drugs outside of the hospital, stopping them abruptly ( ie cold turkey), always causes me some pretty nasty withdrawal symptoms. Insomnia, nonstop chills/rigors, restless leg syndrome and muscle cramps, just to name a few. The symptoms gradually fade, but the first week can really be a bear.
Body Trauma and weakness: Laying in a hospital bed for a week, working really hard to get a breath, getting jabbed with needles and pumped with drugs and having a tube shoved in my wind pipe (and one in another place), has been pretty traumatic to this old body. I’m starting to feel all the aches from all the IV bruises and Im still weak as hell. You should see the welts left on my belly left from the Lovenox injections.
Looking forward to better days: No matter how bleak the situation seems during the first week of a rough recovery, I always try to focus on better days ahead. Consider this if you will; Yesterday, I could barely walk from my bedroom to the living room without getting totally winded, a distance of less than 10 meters. In just 13 weeks from now, I will attempt to walk 42 THOUSAND meters, at the Boston marathon. That means that between now and April, my endurance will have to increase 4000 fold! The way I feel right now, it seems an impossibility. Give me another week, and my outlook will probably be totally different.